Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2011, 11:26 PM CDT for 5 counties in Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 11:26 PM CDT (04:26 UTC)
- Expired
- Apr 21, 2011, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 12:06 AM CDT | TSTM WND DMG | 5 Nnw Talladega, AL | TREE DONW IN FRONT OF STEMLEY SCHOOL BLOCKING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS54 KBMX 210426
SVRBMX
ALC009-055-073-115-121-210515-
/O.NEW.KBMX.SV.W.0184.110421T0426Z-110421T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 PM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN CENTRAL ALABAMA...
ETOWAH COUNTY IN NORTHEAST ALABAMA...
EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA...
ST. CLAIR COUNTY IN CENTRAL ALABAMA...
NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1215 AM CDT
* AT 1124 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SUSAN MOORE TO MOODY...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...MOODY...ODENVILLE...PELL CITY...RAINBOW CITY...
GADSDEN...MARKTON AND TALLADEGA.
THIS INCLUDES...
INTERSTATE 459 EXIT NUMBERS 31 THROUGH 33...
INTERSTATE 20 EXIT NUMBERS 144 THROUGH 168...
INTERSTATE 59 EXIT NUMBERS 137 THROUGH 188...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS WESTERN ALABAMA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3424 8642 3411 8630 3420 8618 3420 8588
3392 8596 3387 8600 3385 8606 3377 8604
3372 8615 3368 8614 3368 8605 3343 8607
3346 8638 3351 8638 3351 8649 3355 8649
3355 8666 3408 8666 3424 8647
TIME...MOT...LOC 0425Z 277DEG 40KT 3407 8642 3345 8656
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:30 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Apr 20, 8:30 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 830 PM CDT WED APR 20 2011 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... SURFACE ANALYSIS HAS EFFECTIVE FRONT LOCATED FROM NEAR TUSCALOOSA TO NEAR AUBURN THIS EVENING. NEAR SURFACE AIRMASS BEHIND THIS FRONT IS STILL RATHER STABLE DUE TO THE RAIN-COOLED AIR FROM THE THUNDERSTORMS EARLIER IN THE DAY. EVEN A BUBBLE HIGH STILL EXIST NORTH OF BIRMINGHAM FROM THIS PREVIOUS ACTIVITY. BACK WEST...A WEAK SURFACE LOW APPEARS SOUTHWEST OF GTR THIS EVENING...A WEAK SURFACE REFLECTION OF AN ATMOSPHERIC SPIN EVIDENT ACROSS NORTHERN MISSISSIPPI. SUPERCELL STRUCTURES HAVE BEEN NOTED ON SEVERAL STORMS IN CENTRAL AND EAST CENTRAL MISSISSIPPI WITH VERY LARGE HAIL BEING REPORTED AND SOME WIND DAMAGE. THE THUNDERSTORMS BEHIND THE SUPERCELLS ARE BECOMING MORE LINEARLY ORIENTED AND WITH EFFECTIVE BULK SHEAR VALUES 45+...EXPECT THESE STORMS TO CONTINUE ORGANIZING. SO WHAT TO EXPECT...THE OVERALL TORNADO THREAT APPEARS LIMITED AS LOW LEVEL SHEAR IS MARGINAL. BUT STORMS THAT FORM SOUTH OF THE BOUNDARY AND MOVE NEAR IT WILL HAVE SOME TORNADO POTENTIAL...MAINLY FOR AREAS FROM TUSCALOOSA TO ALICEVILE NORTHWARD. IT APPEARS THAT A MORE WIND AND HAIL THREAT IS DEVELOPING WITH THE ORGANIZING LINE...AS VERY UNSTABLE AIR IS FEEDING INTO THE AREA FROM THE SOUTH. EVEN IF ELEVATED...ELEVATED SOUNDINGS ARE ALSO UNSTABLE. ADDITIONALLY...FLASH FLOODING WILL BECOME A GREATER THREAT HERE SHORTLY AS THESE STORMS MOVE IN. GREATEST THREAT AREA THE NEXT FEW HOURS THE NORTHWEST QUADRANT. WILL MONITOR INSTABILITY AS THE WATCH MAY HAVE TO BE EXTENDED EASTWARD A FEW COUNTIES SHORTLY. 75/LINHARES && .PREV DISCUSSION... /ISSUED AT 309 PM CDT WED APR 20 2011/. COLD FRONT IS NOT EXPECTED TO SLIDE MUCH FARTHER SOUTH THAT WHERE IT IS CURRENTLY LOCATED ALONG THE NORTHERN PORTIONS OF CENTRAL ALABAMA. CONDITIONS SOUTH OF INTERSTATE 20 STILL REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS BUT THE EXTENSIVE CLOUD COVER HAS KEPT MOST STORMS IN CHECK AS IT IS HELPING THE CAP HOLD IN PLACE. AS WE HEAD INTO THE OVERNIGHT HOURS...THE THREAT THEN SHIFTS TO MORE OF A HEAVY RAIN EVENT. COMPUTER MODELS INDICATE THAT WE COULD SEE SEVERAL UPPER LEVEL SHORT WAVES BETWEEN NOW AND TOMORROW MORNING RIDING ALONG THE FRONTAL BOUNDARY. EACH WAVE COULD ENHANCE CONVECTION WITH THE END RESULT BEING TRAINING THUNDERSTORMS OR STORMS THAT KEEP MOVING ACROSS THE SAME LOCATION. CURRENTLY THINKING THAT AMOUNTS WILL RANGE BETWEEN 1 AND 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. CURRENT THINKING IS THAT BEST AREA FOR THE HEAVY RAIN WILL BE ALONG AND NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65. FRONT IS EXPECTED TO PUSH BACK TO THE NORTH EARLY FRIDAY ENDING THE HEAVY RAIN THREAT. DRY AND WARMER CONDITIONS ARE ON TAP JUST IN TIME FOR THE WEEKEND. HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL PREVAIL FOR MUCH OF NEXT WEEK...WHICH IS A PATTERN TYPICAL IN THE SUMMER. THIS WILL KEEP TEMPERATURES ACROSS THE ENTIRE FORECAST AREA ABOVE NORMAL WHICH WILL HELP TRIGGER ISOLATED AFTERNOON THUNDERSTORMS FOR MOST OF NEXT WEEK. 10/ARM && .AVIATION...18Z TAF DISCUSSION. VERY COMPLEX AVIATION FORECAST UPCOMING AS MULTIPLE SHORTWAVES ALOFT AND SURFACE BOUNDARIES INTERACT TODAY AND TONIGHT ACROSS CENTRAL ALABAMA. THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS HAS STALLED NEAR THE I-20 TAF LOCATIONS BUT OUTFLOW HAS PUSHED SOUTHWARD AND NEW THUNDERSTORM INITIATION HAS BEGUN BETWEEN MGM AND TOI. BOTTOM LINE...THE NEXT 6 HOURS WILL BE DOMINATED BY THE PRESENCE OF ONGOING CONVECTION. VC SHOWERS AND THUNDERSTORMS SHOULD BE EXPECTED AT ANY TIME WITH PREDOMINANT SOUTHERLY WINDS AND VARIABILITY IN ANY THUNDERSTORMS. NONE OF THE 12Z MODELS HAVE A GOOD HANDLE ON THE CURRENT WEATHER...BUT THE ATMOSPHERE SHOULD BECOME A LITTLE MORE STABLE OVERNIGHT WITH MORE SCATTERED COVERAGE. SOUTHERLY WINDS ARE EXPECTED TO CONTINUE IN THE LOWER TO MID LEVELS AND IFR CEILINGS ARE EXPECTED OVERNIGHT AND BEGIN A SLOW LIFT LATE TOMORROW MORNING. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 79 58 83 57 / 70 60 50 20 10 ANNISTON 62 83 61 84 58 / 70 60 50 20 10 BIRMINGHAM 63 80 64 86 63 / 70 60 40 10 10 TUSCALOOSA 62 83 61 87 62 / 70 30 20 10 10 CALERA 64 81 62 85 60 / 70 40 30 10 10 AUBURN 64 85 63 84 61 / 50 40 40 10 10 MONTGOMERY 65 85 62 87 59 / 50 30 20 10 10 TROY 64 86 61 85 58 / 40 20 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARION...PERRY...PICKENS...RANDOLPH... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER... WINSTON. &&
Hazardous weather outlook, Apr 20, 8:11 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 811 PM CDT WED APR 20 2011 ALZ011>015-017>050-211130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 811 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS WILL BE POSSIBLE NEAR AND WEST OF A LINE FROM ONEONTA TO TALLADEGA TO ALEXANDER CITY. THE OVERALL TORNADO THREAT IS LOW. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS THE NORTHERN TWO THIRDS OF THE AREA...SO SOME FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THURSDAY AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...WITH A LESSER THREAT OF LARGE HAIL. OVERALL TORNADO THREAT SHOULD REMAIN LOW THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR TUESDAY... AHEAD OF A SURFACE FRONT. CONFIDENCE REMAINS LOW AT THIS TIME DUE TO TIMING INCONSISTENCIES ONLY...AND NOT DUE TO ANY LACK OF OVERALL FORCING AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH TONIGHT DUE TO THE POSSIBILITY OF SEVERE STORMS. 75
In the hours before
Local storm report, Apr 20, 11:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 4 NE BLACKWATER CREEK 33.95N 87.21W
04/20/2011 WALKER AL PUBLIC
TREES DOWN IN THE COMMUNITIES OF CURRY AND THATCH.
&&
JTLocal storm report, Apr 20, 11:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND DMG CORDOVA 33.76N 87.19W
04/20/2011 WALKER AL EMERGENCY MNGR
TREES AND POWERLINES DOWN IN AND AROUND CORDOVA.
&&
JTLocal storm report, Apr 20, 11:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 4 SW BLOUNT SPRINGS 33.89N 86.85W
04/20/2011 BLOUNT AL PUBLIC
TREE BLOCKING HWY 31 JUST OF I65 AT EXIT 287.
&&
JTLocal storm report, Apr 20, 11:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND DMG 3 ESE BIRMINGHAM 33.51N 86.75W
04/20/2011 JEFFERSON AL EMERGENCY MNGR
TREE DOWN ON CHERRY ST.
&&
JTLocal storm report, Apr 20, 11:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM TSTM WND DMG BLUFF 33.82N 87.91W
04/20/2011 FAYETTE AL EMERGENCY MNGR
TREES DOWN.
&&
JTLocal storm report, Apr 20, 11:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND DMG BLUFF 33.82N 87.91W
04/20/2011 FAYETTE AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS SOUTHERN PART OF COUNTY.
&&
JTThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:10 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Apr 20, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 39 min |
| Apr 20, 8:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 46 min |
| Apr 20, 8:54 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Apr 20, 9:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 52 min |
| Apr 20, 9:36 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 3 hr |
| Apr 20, 9:54 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more | 66 min |
| Apr 20, 10:12 PM CDT | Flash Flood Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker, Winston | 3 hr |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter, Tuscaloosa | 47 min |
| Apr 20, 10:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Blount, Jefferson, Tuscaloosa, Walker | 54 min |
| Apr 20, 10:40 PM CDT | Areal Flood Advisory | BMX | Blount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more | 3 hr |
| Apr 20, 11:52 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega | 3 hr |
| Apr 20, 11:58 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah | 62 min |
| Apr 21, 12:12 AM CDT | Special Weather Statement | BMX | Chambers, Clay, Coosa, Randolph | 63 min |
| Apr 21, 12:30 AM CDT | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Apr 21, 12:40 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 28 min |
| Apr 21, 12:50 AM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| Apr 21, 3:03 AM CDT | Special Weather Statement | BMX | Greene, Sumter | 42 min |
| Apr 21, 7:36 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 65 hr |
| Apr 21, 8:08 AM CDT | Areal Flood Warning | BMX | Lamar | 36 hr |
| Apr 21, 9:23 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Apr 21, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 36 min |
| Apr 21, 2:43 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 32 min |
| Apr 21, 3:24 PM CDT | Special Weather Statement | BMX | Greene | 51 min |
| Apr 21, 6:13 PM CDT | Special Weather Statement | BMX | Chilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.